Garrett County Health Department Issues Overdose Alert

Jun 30, 2021

By Diane Lee, Public Information Officer, Garrett County Health Department

The Garrett County Health Department has issued its second overdose alert for the month of June after learning about a cluster of opiate related overdoses that happened over the weekend.

“Although we do not know the exact cause of the recent spike, the rise may be due to the presence of fentanyl, the powerful synthetic opioid drug,” said Garrett County Health Officer Bob Stephens.

Fentanyl is roughly 100 times more potent than heroin. It is being mixed with other drugs including heroin, cocaine, and methamphetamine to increase their potency, which also increases lethality and the likelihood of an overdose.

Signs of an opioid overdose may include constricted pinpoint pupils, a limp body in a person who does not wake up or respond to touch, low, shallow breathing, slow or faint heartbeat, and choking, gurgling or vomiting.

If you witness an overdose, it is important to call 911, and get immediate medical care for the individual. If anyone on the scene has access to naloxone (an opioid antidote) they should administer it immediately. Maryland’s Good Samaritan Law protects a person from arrest for drug and alcohol charges if they call for help for someone else who has overdosed.

Persons interested in being trained and issued doses of the antidote, sometimes referred to by the brand name Narcan, should call the Garrett County Health Department at 301-334-7730, ext. 7724 to receive more information.